Skip to main content

Compact Convex Sets with Prescribed Facial Dimensions

  • 785 Accesses

Part of the MATRIX Book Series book series (MXBS,volume 1)

Abstract

While faces of a polytope form a well structured lattice, in which faces of each possible dimension are present, this is not true for general compact convex sets. We address the question of what dimensional patterns are possible for the faces of general closed convex sets. We show that for any finite sequence of positive integers there exist compact convex sets which only have extreme points and faces with dimensions from this prescribed sequence. We also discuss another approach to dimensionality, considering the dimension of the union of all faces of the same dimension. We show that the questions arising from this approach are highly nontrivial and give examples of convex sets for which the sets of extreme points have fractal dimension.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-72299-3_7
  • Chapter length: 9 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-319-72299-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)
Hardcover Book
USD   169.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alfsen, E.M., Shultz, F.W.: State Spaces of Operator Algebras: Basic Theory, Orientations, and C -products. Mathematics: Theory and Applications. Birkhäuser, Boston (2001)

    CrossRef  Google Scholar 

  2. Eckhardt, U.: Theorems on the dimension of convex sets. Linear Algebra Appl. 12(1), 63–76 (1975)

    MathSciNet  CrossRef  Google Scholar 

  3. Grünbaum, B.: The dimension of intersections of convex sets. Pac. J. Math. 12, 197–202 (1962)

    MathSciNet  CrossRef  Google Scholar 

  4. Hill, R.D., Waters, S.R.: On the cone of positive semidefinite matrices. Linear Algebra Appl. 90, 81–88 (1987)

    MathSciNet  CrossRef  Google Scholar 

  5. Hiriart-Urruty, J.B., Lemaréchal, C.: Abridged version of convex analysis and minimization algorithms I and II. In: Fundamentals of Convex Analysis. Grundlehren Text Editions. Springer, Berlin (2001).

    Google Scholar 

  6. Humphreys, J.E.: Reflection Groups and Coxeter Groups. Cambridge University Press, Cambridge (1990)

    CrossRef  Google Scholar 

  7. Pataki, G.: On the connection of facially exposed and nice cones. J. Math. Anal. Appl. 400(1), 211–221 (2013)

    MathSciNet  CrossRef  Google Scholar 

  8. Rockafellar, R.T.: Convex Analysis. Princeton Mathematical Series, No. 28. Princeton University Press, Princeton (1970)

    Google Scholar 

  9. Sang, T.: Limit roots for some infinite Coxeter groups. Master’s Thesis, Department of Mathematics and Statistics, University of Melbourne (2014)

    Google Scholar 

  10. Tunçel, L.: Polyhedral and Semidefinite Programming Methods in Combinatorial Optimization. Fields Institute Monographs, vol. 27. American Mathematical Society/Fields Institute for Research in Mathematical Sciences, Providence/Toronto (2010)

    Google Scholar 

  11. Vass, J.: On the Exact Convex Hull of IFS Fractals. arXiv:1502.03788v2 (2016)

    Google Scholar 

  12. Ziegler, G.M.: Lectures on Polytopes. Graduate Texts in Mathematics, vol. 152. Springer, New York (1995)

    CrossRef  Google Scholar 

Download references

Acknowledgements

The ideas in this paper were motivated by the discussions that took place during a recent MATRIX program in approximation and optimisation held in July 2016. We are grateful to the MATRIX team for the enjoyable and productive research stay. We would also like to thank the two referees for their insightful corrections and remarks.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Vera Roshchina .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2018 Springer International Publishing AG, part of Springer Nature

About this chapter

Verify currency and authenticity via CrossMark

Cite this chapter

Roshchina, V., Sang, T., Yost, D. (2018). Compact Convex Sets with Prescribed Facial Dimensions. In: de Gier, J., Praeger, C., Tao, T. (eds) 2016 MATRIX Annals. MATRIX Book Series, vol 1. Springer, Cham. https://doi.org/10.1007/978-3-319-72299-3_7

Download citation